Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 60, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 11, 2004, 3:28 PM PDT for Riverside County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2004, 3:28 PM PDT (22:28 UTC)
- Expired
- Sep 11, 2004, 5:00 PM PDT
- In force
- 92 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The San Diego radar (KNKX), 100 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -737 J/kg
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 112230 FFWSGX CAC065-120000- /X.NEW.KSGX.FF.W.0011.040911T2228Z-040912T0000Z/ /X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 328 PM PDT SAT SEP 11 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...PALM SPRINGS...PALM DESERT * UNTIL 500 PM PDT * AT 320 PM PDT...A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING WAS 10 MILES SOUTH OF PALM SPRINGS IN PALM DESERT...MOVING NORTHEAST AT 5 MPH. THE HIGHEST RISK OF FLASH FLOODING WILL BE ALONG PALM CANYON FROM THE SOUTH END OF PALM SPRINGS TO THE SAN JACINTO MOUNTAIN CREST. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE... JUST SOUTHWEST OF RANCHO MIRAGE BY 415 PM PDT HIKERS IN PALM CANYON SHOULD CLIMB TO SAFETY AWAY FROM THE BOTTOM OF THE CANYON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3367 11662 3359 11646 3375 11633 3384 11655 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM PDT, 58 minutes earlier.
Area forecast discussion, Sep 11, 2:30 PM PDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT SAT SEP 11 2004 .SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL CONTINUE THE STRONG THUNDERSTORMS IN THE MOUNTAINS AND DESERTS INTO THE EVENING BEFORE TAPERING OFF. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS TIL 8 PM. A GRADUAL COOLING AND DRYING TREND WILL BEGIN ON SUNDAY...AND CONTINUE INTO THE EARLY PART OF NEXT WEEK FOR COOLER WEATHER...AND AN INCREASE IN MARINE LAYER CLOUDS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. ALTHOUGH QUITE WEAK...THE WEAK UPPER TROUGH IS MAKING ITS PRESENCE FELT...WITH FLOODING IN THE UPPER DESERTS. THIS ACTIVITY MAY FIRE UP HERE IN THE SOUTHERN AREAS BEFORE ALL IS SAID AND DONE...BUT MAY BE LESS THAN YESTERDAY. MODELS STILL WANT TO SLOWLY DRY OUT THE AIRMASS INTO NEXT WEEK AS AN UPPER LEVEL TROUGH APPROACHES. THIS SHOULD CAUSE SOME INCREASE IN THE ONSHORE FLOW AND SOME DEEPENING OF THE MARINE LAYER FOR MORE CLOUDS AND SOME COOLING. ALSO HEIGHTS AND THICKNESSES SHOULD LOWER TO FINALLY BEGIN THE COOLING TREND INLAND AREAS. THE WESTERLY FLOW SHOULD PUSH THE MID LEVEL MOISTURE SOUTH AND EAST AND REDUCE THE THUNDERSTORM THREAT ON SUNDAY...AND END THE THREAT EARLY NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...........LAXFFASGX. HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX. && SMALL
Hazardous weather outlook, Sep 11, 4:00 AM PDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT SAT SEP 11 2004 CAZ055-056-058-060>062-121300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND YUCCA VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT SAT SEP 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM. REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY. MOEDE
In the hours before
Local storm report, Sep 11, 2:39 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT SAT SEP 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0114 PM FLASH FLOOD 22 ESE LUCERNE VALLEY 34.32N 116.61W
09/11/2004 SAN BERNARDINO CA LAW ENFORCEMENT
WATER COVERING HIGHWAY 247
0210 PM FLASH FLOOD 17 ESE LUCERNE VALLEY 34.35N 116.69W
09/11/2004 SAN BERNARDINO CA LAW ENFORCEMENT
1 BIG RIG AND 2 VEHICLES STUCK IN WASH ACROSS HIGHWAY
247. HIGHWAY COMPLETELY WASHED OUT AT PONY ROAD.
&&
RBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:36 PM PDT | Flash Flood Warning | SGX | San Bernardino | 84 min |
| Sep 11, 1:53 PM PDT | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Sep 11, 3:52 PM PDT | Flash Flood Warning | SGX | San Bernardino | 83 min |
| Sep 11, 4:56 PM PDT | Flash Flood Warning | SGX | San Diego | 64 min |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.